Warfarin-Associated Hypoprothrombinemia: An Unusual Presentation

Dorian Williams, Charles D. Ponte

Disclosures

Am J Health Syst Pharm. 2003;60(3) 

In This Article

Case Presentation

H.P. is a 72-year-old woman who arrived at the emergency room complaining of a cough productive of yellow sputum, fever, generalized malaise, increased dyspnea, and decreased appetite for several days. Her medical history included type 2 diabetes mellitus, atrial fibrillation, congestive heart failure, and hypertension. She also had a total abdominal hysterectomy in October 1996 after being diagnosed with ovarian cancer. Medications at the time of presentation included lisinopril 10 mg p.o. once daily, warfarin sodium 2 mg p.o. once daily, furosemide 40 mg p.o. once daily, potassium chloride 20 meq p.o. once daily, and diltiazem hydrochloride (sustained release) 240 mg p.o. once daily.

On physical examination, the patient appeared to be slightly dyspneic. Vital signs were normal. There were end-expiratory wheezes during lung exam, and her heart had an irregular rhythm. The remainder of her physical exam, including the abdominal exam, was unremarkable. She denied abdominal pain, and no abdominal masses, tenderness, or organomegaly was noted.

The patient was admitted to the hospital for dyspnea and possible pneumonia. Upon admission, laboratory tests revealed a white blood cell count of 6,200/mm3, with a differential of 59% polymorphonuclear neutrophil leukocytes, 31% lymphocytes, 2% eosinophils, and 8% monocytes. Other laboratory test values included a hemoglobin level of 15 g/dL, a hematocrit level of 46.9%, and a platelet count of 137,000/mm3. Her prothrombin time (PT) was 29.4 seconds (normal range, 9.4-11.8 seconds) and her International Normalized Ratio (INR) was 3.1. The patient's INR three days before admission was 2.1. Chest x-ray was unremarkable. She continued receiving her home medications and was started on azithromycin 500 mg i.v. every 24 hours, prednisone 40 mg p.o. once daily (on a tapering schedule), nebulized albuterol, guaifenesin 10 mL p.o. every 4 hours, acetaminophen 650 mg p.o. every 4 hours as needed, ibuprofen 400 mg p.o. every 6 hours as needed, and sliding-scale insulin.

On hospital day 2, the patient developed an acute onset of severe right upper quadrant abdominal pain. Physical examination at this time revealed a palpable mass in the right upper quadrant. Hepatic and pancreatic enzymes including aspartate transaminase (AST), alanine transaminase (ALT), alkaline phosphatase (ALP), -glutamyltransferase (GGT), amylase, and lipase were normal. Abdominal x-ray was also unremarkable. On hospital day 3, an abdominal ultrasound was performed and revealed a normal liver, a normal gallbladder, and a relatively small right kidney. A computed tomography (CT) scan of the abdomen with contrast was also performed on day 3, revealing a large heterogeneous mass in the lateral and midabdominal pelvic wall on the right side, consistent with a large hematoma. Round masses in both the spleen and right adrenal gland were also noted. On day 4, the patient's PT had increased to 124.9 seconds, her INR had increased to 12.5, and her hemoglobin level had dropped to 5.9 g/dL. A repeated measurement showed a PT of 149.8 seconds, an INR of 14.8, and a hemoglobin level of 6.1 g/dL. Warfarin was discontinued and the patient was given a single subcutaneous dose of phytonadione 5 mg, six units of freshly frozen plasma, and four units of packed red blood cells. Approximately eight hours later, her INR had decreased to 2.1. Her dyspnea had significantly improved by the morning of day 3 before the blood transfusion. Her abdominal pain had lessened by day 4 and was significantly better on the morning of day 5. On day 5, her serum creatinine and blood urea nitrogen levels had increased (2.9 and 53 mg/dL, respectively). However, both values returned to baseline by the end of day 7. Her renal failure was thought to be due to acute tubular necrosis caused by the use of intravenous contrast dye and hypoperfusion secondary to the marked decline in hemoglobin. Another CT scan of her abdomen two weeks after hospital discharge revealed that her hematoma was resolving, as were the other noted masses. Warfarin continued to be withheld after the initial rise in INR until approximately one month after discharge. Her most recent INR was 2.8. Her abdominal pain, hemoglobin level, and renal function continue to remain stable as the hematoma resolves.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....